Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 248, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 20, 2018, 7:52 PM CDT for Clay County, Dickinson County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 7:52 PM CDT (00:52 UTC)
- Expired
- Sep 20, 2018, 8:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, KS, Dickinson County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 8:13 PM CDT | TSTM WND DMG | Abilene, KS | TREE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 3:11 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1824 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.3
The text
As transmitted.
859
WUUS53 KTOP 210052
SVRTOP
KSC027-041-210145-
/O.NEW.KTOP.SV.W.0248.180921T0052Z-180921T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
752 PM CDT THU SEP 20 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Dickinson County in central Kansas...
Clay County in north central Kansas...
* Until 845 PM CDT.
* At 751 PM CDT, severe thunderstorms were located along a line
extending from 4 miles west of Clay Center to near Solomon, moving
east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Abilene, Clay Center, Herington, Chapman, Solomon, Wakefield,
Enterprise, Hope, Woodbine, Manchester, Longford, Carlton, Oak
Hill, Talmage, Idana and Moonlight.
This includes Interstate 70 between mile markers 267 and 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3930 9737 3941 9733 3941 9696 3897 9696
3898 9695 3898 9693 3887 9693 3887 9689
3881 9689 3881 9693 3861 9693 3861 9737
TIME...MOT...LOC 0051Z 267DEG 41KT 3939 9720 3893 9740
HAIL...<.75IN
WIND...60MPH
$$
Cohen2 follow-up statements
775
WWUS53 KTOP 210115
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
815 PM CDT THU SEP 20 2018
KSC027-041-210145-
/O.CON.KTOP.SV.W.0248.000000T0000Z-180921T0145Z/
Dickinson-Clay-
815 PM CDT THU SEP 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR DICKINSON AND CLAY COUNTIES...
At 815 PM CDT, severe thunderstorms were located along a line
extending from near Leonardville to 4 miles northeast of Gypsum,
moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Abilene, Clay Center, Herington, Chapman, Solomon, Wakefield,
Enterprise, Hope, Woodbine, Manchester, Longford, Carlton, Oak Hill,
Talmage, Idana and Moonlight.
This includes Interstate 70 between mile markers 267 and 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3930 9737 3941 9733 3941 9696 3897 9696
3898 9695 3898 9693 3887 9693 3887 9689
3881 9689 3881 9693 3861 9693 3861 9737
TIME...MOT...LOC 0115Z 278DEG 27KT 3936 9691 3874 9737
HAIL...<.75IN
WIND...60MPH
$$
Cohen528
WWUS53 KTOP 210136
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
836 PM CDT THU SEP 20 2018
KSC027-041-210146-
/O.EXP.KTOP.SV.W.0248.000000T0000Z-180921T0145Z/
Dickinson-Clay-
836 PM CDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON AND CLAY COUNTIES
WILL EXPIRE AT 845 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, north central, northeastern and east central Kansas.
LAT...LON 3930 9737 3941 9733 3941 9696 3897 9696
3898 9695 3898 9693 3887 9693 3887 9689
3881 9689 3881 9693 3861 9693 3861 9737
TIME...MOT...LOC 0136Z 267DEG 41KT 3937 9661 3875 9708
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:42 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 20, 6:42 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Topeka KS 642 PM CDT Thu Sep 20 2018 ...Update to aviation forecast discussion... .MESOSCALE DISCUSSION... Issued at 535 PM CDT Thu Sep 20 2018 The latest subjective surface mesoanalysis indicates a composite front/outflow boundary extending from east-central NE into north- central KS crossing Smith County KS and extending farther southwest toward the Dodge City area. Thunderstorms continue increasing in number and intensity in proximity to this boundary, as its consolidation occurs from north to south, and cold pools expand and congeal. Single-site radar data in proximity to the composite boundary suggest that much of this convection is lagging behind the leading edge of the cooler air/radar-indicated fine line by about 20 to 30 miles. However, given the shallow nature of the composite boundary, given the lack of contiguous deep convection, and given midlevel lapse rates around 7.0-7.5 C/km, adequate surface-based buoyancy with surface-based effective inflow do exist on the cool side of the composite boundary. Moreover, with temperature-dewpoint spreads on the order of 20-25F ahead of this boundary, coupled with DCAPE around 1100-1400 J/kg, a severe-wind risk is ongoing, and present indications are that this potential will spread into the CWA in the vicinity of Republic and Cloud Counties around 630PM -- with this activity subsequently spreading elsewhere across north-central and northeastern KS thereafter. The VAD wind profile at KTWX highlights unidirectional south-southwesterly flow in the lowest 5 kft above radar level -- highlighting the moderate-intensity momentum in place. With the forthcoming initial phases of nocturnal decoupling fostering the formation of a boundary-layer speed maximum, additional support for convective momentum transport will maintain isolated to widely scattered severe-wind potential through the late evening -- even with undercut convection evolving in an anafrontal flow regime -- especially north of a Council Grove to Topeka line. This is where the greatest amount of preceding cold-pool phasing will have taken place. && .SHORT TERM...(This evening through Friday) Issued at 327 PM CDT Thu Sep 20 2018 For details regarding the convective evolution and mesoscale trends through this evening and the early overnight hours, please reference the Mesoscale Discussion section above. The leading edge of the consolidating frontal zone is forecast to have moved southeast/south of the forecast area by late tonight, with much cooler and drier air being advected into the region behind the front. Precipitation may linger across parts of east-central KS and vicinity through early Friday morning, but should be shifting south of the region during the day, with clouds slowly clearing from northwest to southeast. High temperatures on Friday are expected to be considerably cooler than those of today, with high temperatures on Friday in the middle 60s to around 70F. These readings are several degrees below normal. .LONG TERM...(Friday night through Thursday) Issued at 327 PM CDT Thu Sep 20 2018 Surface high pressure will begin to move into northeast Kansas by Friday night, clearing skies from northwest to the southeast with lows dropping into the upper 40s by early Saturday morning. Temperatures stay mild (mid to upper 70s) through the weekend as this high continues to influence the area through Sunday. An upper level trough begins to move towards the central Plains Sunday into Monday, with a frontal system expected to reach central Kansas on Monday. Models are still a bit off with the exact timing of this front, although the consensus for the best chances for storms being overnight on Monday into Tuesday. GFS soundings do indicate the potential for some stronger storms late Monday afternoon if storms can form that early, although storms are likely to be elevated by the evening. Shear on the order of 30-40 knots indicate stronger storms cannot be ruled out at this time. With the frontal system holding off until Monday night, highs on Monday look to be near 80 degrees with gusty southerly winds in the afternoon. The ECMWF keeps precipitation lingering through the afternoon Tuesday, with the GFS a bit quicker to move showers out of the area. High pressure behind the front moves in Tuesday and Wednesday allowing for another couple days of dry weather. Temperatures drop back into the low and mid 70s behind the front, with lows near 50 degrees. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 641 PM CDT Thu Sep 20 2018 VFR conditions are expected outside of convection. A line of scattered TSRA with wind gusts to 50 kts will be possible mainly at MHK toward 02Z and have timed the storms and gusts at MHK between 02Z-03Z. Further east storms are expected to weaken as they approach TOP and FOE and have maintained vcsh for now and will continue to monitor. Brief period of MVFR cigs is possible with the convection and also behind a cold front. South winds will shift to the northwest behind the front as it moves through the terminals this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Cohen SHORT TERM...Cohen LONG TERM...Heller AVIATION...53
Hazardous weather outlook, Sep 20, 3:22 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 322 PM CDT Thu Sep 20 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-212030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 322 PM CDT Thu Sep 20 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated to widely scattered strong to perhaps locally severe thunderstorms will be possible across portions of north-central and northeast Kansas from 6 PM to 10 PM this evening, especially north of a line from Council Grove to Topeka. Damaging wind gusts and small hail will be the main hazards with the most intense storms, and locally heavy rainfall will also be possible. Thunderstorms will weaken later this evening, as they overspread the remainder of the region into the overnight hours. However, locally gusty winds and heavy rain will remain possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen
In the hours before
Local storm report, Sep 20, 7:07 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND GST REPUBLIC 39.92N 97.82W
09/20/2018 E60 MPH REPUBLIC KS PUBLIC
&&Local storm report, Sep 20, 7:08 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG REPUBLIC 39.92N 97.82W
09/20/2018 REPUBLIC KS PUBLIC
TREE LIMBS DOWN.
&&Special weather statement, Sep 20, 7:28 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Topeka KS 728 PM CDT THU SEP 20 2018 KSZ034-210100- Ottawa- 728 PM CDT THU SEP 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA COUNTY UNTIL 800 PM CDT... At 728 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles south of Aurora to 4 miles southeast of Culver. Movement was east at 45 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Bennington, Wells and Niles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for central and north central Kansas. LAT...LON 3931 9761 3931 9737 3896 9737 3896 9767 TIME...MOT...LOC 0028Z 274DEG 40KT 3941 9750 3893 9769 Cohen
Local storm report, Sep 20, 7:33 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST JAMESTOWN 39.60N 97.86W
09/20/2018 E65 MPH CLOUD KS TRAINED SPOTTER
&&
JWLocal storm report, Sep 20, 7:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
750 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 1 NW TESCOTT 39.01N 97.88W
09/20/2018 E60 MPH OTTAWA KS TRAINED SPOTTER
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:07 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 53 min |
| Sep 20, 7:28 PM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| Sep 20, 7:57 PM CDT | Special Weather Statement | TOP | Marshall | 48 min |
| Sep 20, 8:12 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Nemaha, Pottawatomie, Riley, Washington | 63 min |
| Sep 20, 8:19 PM CDT | Special Weather Statement | TOP | Geary, Morris, Riley | 41 min |
| Sep 20, 8:47 PM CDT | Special Weather Statement | TOP | Geary, Morris, Riley, Wabaunsee | 58 min |
| Sep 20, 8:55 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Nemaha | 50 min |
| Sep 20, 9:30 PM CDT | Special Weather Statement | TOP | Brown, Jackson, Jefferson, Lyon, Shawnee | 60 min |
| Sep 20, 10:29 PM CDT | Special Weather Statement | TOP | Coffey, Douglas, Franklin, Osage | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.